February 2014


Psoriasis symptoms can be tough to address

A recent survey showed that many psoriasis patients are not satisfied with their care, reporting inadequate relief from such symptoms as itching and scaling. Learn more about clues to diagnosis and suggestions on treating and managing symptoms of both mild and more severe disease.

ACP remains committed to securing patient access to care

ACP's president rebuts a recent opinion piece disparaging the College's advocacy on the issue of access to care.

Why 2014 may be a make-or-break year for health reform

2014 is shaping up to be a critically important year in determining whether the country moves forward or backward on expanding health insurance to 30 million uninsured persons and providing better consumer protections for many millions more.

Providing comfort in chaos is another kind of work-life balance

Residents must learn to maintain a delicate balance between their personal lives and professional roles when family or friends ask for medical advice.

Refusal of treatment can present some tricky ethical dilemmas

This issue includes stories on informed refusal and on managing psoriasis.

Changes, improvements for Medicare Physician Fee Schedule

Recent changes to the Medicare Physician Fee Schedule affecting internists are detailed, including tweaks to chronic care management codes, e-prescribing and telehealth.

Practice Tips: Staying on track for ICD-10

Learn what you and your practice should be doing now to meet the Oct. 1 ICD-10 deadline.

Warnings about topical antiseptics, nuclear stress test agents

This regulatory update covers label and packaging changes to over-the-counter topical antiseptic products due to infection risk and approval of the first generic versions of rabeprazole sodium for gastroesophageal reflux disease.

MKSAP Quiz: Recent onset of fatigue and muscle weakness

A 52-year-old man is evaluated for recent onset of fatigue and muscle weakness. The patient further reports nocturia and polyuria over the past 4 weeks and a 6-kg (13.2-lb) weight loss over the past 2 months. He has COPD and a 55-pack-year smoking history. His only medication is an albuterol inhaler. Temporal muscle wasting and proximal muscle wasting and weakness are noted in the upper and lower extremities on physical exam. Hyperpigmented mucous membranes are noted. Following laboratory studies and examination of the toenail beds, what is the most likely cause of this patient's findings?

Crossed Words: To finger the culprit, follow the tips

ACP Internist's puzzle feature challenges readers to find clues placed horizontally in rows to reveal an answer written vertically.

Chapter awardees

Chapters honor Members, Fellows, and Masters of ACP who have demonstrated by their example and conduct an abiding commitment to excellence in medical care, education, research, or service to their community, their chapter and ACP.